Drought, Dawson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor/USDM).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
February 2025 marked the third consecutive month with below normal liquid-equivalent precipitation across most of South Central Nebraska, keeping Moderate Drought (D1) firmly in place across the majority of the 24-county domain (per the U.S. Drought Monitor/USDM). More concerningly, February marked the seventh-consecutive month with Severe Drought (D2) plaguing at least a small part of the area. Taking a closer look at county-level USDM drought category specifics within South Central Nebraska during February, despite the recent dryness there was actually minimal change in official drought status (largely due to winter precipitation deficits contributing less toward drought impacts compared to other times of year). The only official change involved a slight increase in the coverage of D1 to include more of primarily southern Dawson, southwestern Buffalo and northwestern Gosper counties. Thus, the categorical breakdown at month's end stood as follows: 1) D2 still only included around 2 percent of the area (confined to small portions of Dawson/Sherman/Valley counties)...2) The areal coverage of D1 increased slightly to now encompass roughly 83% of South Central Nebraska, including all counties along/east of Highway 281...3) the remaining roughly 15% of real estate (entirely within the southwest quadrant of the area) contained best-off Abnormally Dry (D0).
Turning to February 2025 precipitation details, roughly 78% of South Central Nebraska registered at least slightly below normal monthly precipitation. However, it was a somewhat unique month in that although most of South Central Nebraska picked up a respectable 6-12 of snow, it contained comparatively meager liquid equivalent precipitation due to favoring a dry/powdery consistency (thanks to falling during very cold temperatures). As a result, the majority of the domain reported only 0.36-0.80 of total precipitation (normal February precipitation across most of the area ranges 0.64-0.80). Per data from around 120 NWS and NeRAIN/CoCoRaHS observers, there really weren't any clearly defined geographical breakpoints between wetter versus drier (likely due in part to the inherent challenges associated with accurately measuring the liquid equivalent of drier snow). That being said, some of the overall-lowest February amounts included: 0.36 at Hebron, Hubbell and Greeley, 0.38 in Cambridge and 0.41 near Shelby. Meanwhile, a few of the highest February totals featured: 1.20 six miles north of Riverton, 1.03 near Orleans, 0.84 in Wilsonville and 0.78 near Genoa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1135 PM CST Fri Jan 31 2025 .KEY MESSAGES... - Light snow is possible (less than 20% chance) across the far north Wednesday night. - Temperatures will generally range from the mid 40s to lower 60s this weekend. - A cold front early next week will result in high temperatures mostly in the 30s and 40s Monday through Thursday. && .DISCUSSION... Issued at 315 PM CST Fri Jan 31 2025 Today and tonight... An upper level trough extends from over the Great Lakes to eastern Texas. Nebraska and Kansas are on the backside of the upper trough with breezy northerly winds. High temperatures today will be in the 40s and 50s across south central and central Nebraska and north central Kansas. The winds will become easterly to southerly this evening as the upper trough moves further east and a surface trough in the lee of the Rocky Mountains strengthens. Low temperatures tonight will be in the 20s and low 30s with winds strengthening out of the south late tonight. Saturday through Sunday night... A surface trough will strengthen Saturday afternoon across western and central Nebraska and Kansas. Winds will become southwest to westerly during the afternoon. High temperatures are expected to generally range from the low 50s to low 60s across south central and central Nebraska and north central Kansas. Low temperatures Saturday night will range from the upper 20s to mid 30s with westerly winds. A cold front accompanied by a surface high will begin moving into the area on Sunday. This will result in high temperatures ranging from the mid 40s to lower 60s. Low temperatures Sunday night will range from the low 20s to low 30s with winds becoming easterly. Monday through Thursday... The colder air will continue moving into the area on Monday with high temperatures in the upper 30s to mid 50s. Although the forecast is dry for Monday for now, the NAM12 is indicating light precipitation across parts of the area. This will be accompanied by breezy northeast winds. Winds will decrease Monday night with temperatures dropping into mostly the teens and lower 20s. The colder air will continue to affect the area with high temperatures on Tuesday in the low 30s to low 40s with east to southeast winds. Low temperatures Tuesday night will generally range from the mid teens to mid 20s. A cold front will begin moving into the area on Wednesday with winds switching to the north by the evening hours. High temperatures will depend on the timing of the front but are generally expected to range from the low 30s to low 50s. The colder air will continue filtering into the area Wednesday night as the surface high becomes closer with low temperatures mostly in the teens and lower 20s. The colder air will stay around for Thursday with high temperatures in the 30s and low 40s. The ECMWF is showing light precipitation for portions of the area Wednesday, Wednesday night, and Thursday; however, the forecast is dry except for Wednesday night across far northern areas. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1127 PM CST Fri Jan 31 2025 For KGRI/KEAR Airports: VFR Conditions expected through TAF period. LLWS will develop around 08-09z and persist through 15z when surface winds increase. Breezy southerly winds are expected during the mid- late morning with gusts of 20-25kts. Winds will decrease below 10kts in the afternoon as winds become southwesterly. BKN-OVC ceilings will move into the area by 09z and persist through the TAF period with cloud bases around 150-250. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Davis
Hazardous Weather Outlook National Weather Service Hastings NE 325 PM CST Fri Jan 31 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 325 PM CST Fri Jan 31 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233281, 1233282, 1233283.